Texas, 2020

Hail and Damaging Winds in Texas, June 19, 2020

June 19, 2020 · NWS LUB · 3 events in 2 counties and zones

Thunderstorms developed across the western South Plains on the afternoon of the 19th despite large scale subsidence from a departing short wave. These scattered thunderstorms congealed into an MCS as they approached the Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms developed across the western South Plains on the afternoon of the 19th despite large scale subsidence from a departing short wave. These scattered thunderstorms congealed into an MCS as they approached the Rolling Plains. This MCS produced severe winds up to 69 mph in Dickens and Crosby Counties. Late on the 19th into the early morning hours of the 20th, isolated thunderstorms developed above the cool but humid outflow air over the Rolling Plains. One of these storms produced hail to ping pong ball size in Crosbyton (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 19, 5:28 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 19, 5:28 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
628 PM CDT Fri Jun 19 2020

.AVIATION...
TS at KLBB and KPVW to move east very early in the TAF period. The
threat at KCDS will last a bit longer. Stratus with MVFR potential
still looks pretty good at all terminals around sunrise Saturday,
likely lasting through the morning.

&&

.PREV DISCUSSION... /issued 305 PM CDT Fri Jun 19 2020/

SHORT TERM...
Awaiting thunderstorm initiation. CAMs support this occurring
around 3 pm, and there is a cumulus field developing just to the
southwest of the forecast area. Modest subsidence on the backside
of a departing upper level short wave trough may delay the onset
by an hour or two, but still expect the models to be correct with
their development of thunderstorms across the western South Plains
that eventually congeal into an MCS near the I-27 corridor.
Forecast remains in good shape for this evening with little in the
way of change to the forecast elements. Could see some precip
linger past 06Z across the eastern zones as well as the
possibility of some showers/storms developing toward sunrise
Saturday in relation to an MCS potentially coming out of
southwestern Kansas or along its outflow. Will run with a slight
chance to account for these two possibilities. Thunderstorm
development much less certain for Saturday. There is no clear
signal in the models with much apparently hinging on location of
remnant boundaries, the degree of heating, and strength of cap.
Will broadbrush a slight chance mention at this time.

LONG TERM...
As the upper level trough flattens and shifts east we'll dry out and
heat up. Max temperatures on Sunday and Monday will approach triple
digits for most of us. Northwest flow aloft will persist through
midweek, with relief from the heat provided by a cold front pushing
through Monday night through early Tuesday. The front is relatively
weak and shallow, but slight chance POPs are reasonable across the
southern Texas Panhandle and northern Rolling Plains. As the
embedded shortwave associated with the front moves east, the
front becomes more diffuse and stalls along the I20 corridor by
early Wednesday morning. Moisture return seems favorable over the
stalled front as it slowly lifts back north with a building ridge
to the west. Slight chance POPs are painted across the region
given the boundary and moisture return. Strength and coverage of
any convection remains uncertain, but with the building ridge to
the west, wind shear will be a limiting factor yet again.
Temperatures behind the cold front fall into the 80s for most of
us for the second half of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jun 19, 2:20 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
320 PM CDT Fri Jun 19 2020

TXZ021>044-202030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
320 PM CDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected across the South Plains, Rolling
Plains, and extreme southern Panhandle through the rest of the
afternoon and evening hours.

Some of these thunderstorms will likely become severe. Large hail
to 1.5" in diameter and damaging winds up to 80 mph will be the
primary threats. Storms will also have the potential to produce
heavy rainfall and localized flooding where recent heavy rains
have occurred.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
June 19, 5:55 PM CST to 6:15 PM CST
Where
Dickens County, 3 mi NNW of Mc Adoo
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.770, -101.000

A Texas Tech University West Texas mesonet site near McAdoo measured a peak wind gust of 69 mph at 1800 CST. Severe wind gusts were intermittently reported from 1755 CST through 1815 CST.

Thunderstorm Wind, Crosby

When
June 19, 6:30 PM CST
Where
Crosby County, 7.54 mi SSE of Crosbyton Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.525, -101.165

A Texas Tech University West Texas mesonet station near White River Lake measured a wind gust to 66 mph.

Hail, Crosby

When
June 19, 11:45 PM CST
Where
Crosby County, 2 mi SSW of Crosbyton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.643, -101.263

A delayed public report was received of ping pong ball sized hail with an early morning isolated thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894018, 894019, 899779.